Clinical Tools and Products














Top 10 Particularly Dangerous Drug Interactions
in Long Term Care

Recent studies have shown that adverse drug reactions (ADRs) are common among nursing home residents, and frequently go unrecognized or the symptoms attributed to another condition. Many ADRs are due to drug-drug interactions.

Select any image below to learn more about interactions and treatment alternatives.
America's Top 10 Particularly Dangerous Drug Interactions in Long Term Care - Banner
Dangerous Drug Interaction: Warfarin-NSAIDs. Click for more information.Dangerous Drug Interaction: Warfarin-Sulfa Drugs. Click for more information.
Dangerous Drug Interaction: Warfarin-Macrolides. Click for more information.Dangerous Drug Interaction: Warfarin-Quinolones. Click for more information.
Dangerous Drug Interaction: Warfarin-Phenytoin. Click for more information.Dangerous Drug Interaction: ACE Inhibitors-Potassium Supplements. Click for more information.
Dangerous Drug Interaction: ACE Inhibitors-Spironolactone. Click for more information.Dangerous Drug Interaction: Digoxin-Amiodarone. Click for more information.
Dangerous Drug Interaction: Digoxin-Verapamil. Click for more information.Dangerous Drug Interaction: Theophylline-Quinolones. Click for more information.
The occurrence of an interaction depends on many factors, including the inherent pharmacological properties of the drugs, the resident's medical condition and presence of co-morbidities, the dose of the drugs, and the presence of other drugs.

The severity and clinical significance of the interactions vary from mild and clinically unimportant to severe and life-threatening. Some combinations of drugs cause interactions more often than others.

The likelihood of an interaction is also increased for drugs that are more commonly prescribed in nursing homes. While most residents take various combinations of drugs without experiencing interaction-related ADRs, they nonetheless have a risk which is higher for certain combinations as discussed above.

A group of experts convened by AMDA in collaboration with ASCP to develop strategies for medication management in nursing homes identified the need to alert members of the interdisciplinary team of the need to anticipate the risk of ADRs related to drug interactions and promptly recognize the symptoms of such interactions, so appropriate action can be taken on a timely basis.

There are numerous possible interactions. To identify those on which the care team should focus, the group conducted a survey among physicians and pharmacists to identify drug-drug interactions according to:

  1. the clinical significance and potential to cause harm;
  2. the frequency with which the interaction occurs, and
  3. the frequency with which these drugs are prescribed in nursing homes.

Three lists emerged, and then those that were present in all three lists were chosen for the first round. The list will be publicized to members of the interdisciplinary teams via AMDA and ASCP publications, and will include the symptoms to identify. It is hoped that this will help members of the team with both increasing surveillance and prompt identification of symptoms.

 
    11000 Broken Land Parkway, Suite 400 Columbia, MD 21044
    Phone: 410-740-9743 • Toll free: 800-876-2632
    Fax: 410-740-4572 • E-mail: webmaster@amda.com